What Are Side Effects of Synthroid?

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Ask the Experts

We heard on the radio that Synthroid might be recalled. We did not hear about the possible negative implications of the drug. Do you have any information on this? What might be the alternative, especially when the drug does make a difference? What about the non-generic alternative, Levoxyl? Does the recall involve this drug too?

Doctor's response

My understanding of this situation is that it is simply one of rules and regulations. While Synthroid has been on the market for over 40 years, it has never been officially approved by the FDA. Other synthetic thyroid hormones such as Levoxyl have received FDA approval. Even though synthroid has been a well tolerated medication with a good safety profile, and has been used in millions of people in all age groups, the pharmaceutical companies really cannot make these claims of safety and efficacy without going through the rigorous testing demanded by the FDA. There is a move to have a patient petition presented to avoid taking Synthroid off the market.

What does this mean? If you are on Synthroid and it is taken off the market, you will be placed on another brand of thyroid replacement such as Levoxyl. The conversion to this medication is very easy. Regarding past exposure to Synthroid, it is highly doubtful that you will need to worry about anything. If you are on Synthroid and it stays on the market, nothing should change regarding your thyroid management.

Medical Author: Ruchi Mathur, M.D.

Quick GuidePrescription Drug Abuse: Know The Warning Signs

Prescription Drug Abuse: Know The Warning Signs

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Reviewed on 1/11/2018

Health Solutions From Our Sponsors